Skip to content
Includes Expert Content
Dark to almost black discharge after period
avatar
An_246189 posted:
Hi i have always had heavy red menstrual cycles that last about 4 days tops. Once my cycle ended it was done. Now for the past 3 month i have had a dark brown to almost black discharge after my period. it last for an additional 3 days. I have to wear a panty liner cause there quite a bit of it. I have never had this before... I did at one time had sharp pain with it but only happened once. What could this be?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: The easy part first, OK? When the bleeding is brisk and heavy the blood flows quickly out of the uterus and vagina. When the bleeding is scant and slower it has a much longer time to be exposed to the oxygen in the air. This exposure will turn the blood color brownish. Think about a piece of meat which has been exposed to air for a while. The outside will be dark brown/gray. Yet when you cut into the meat, and expose an area which has not been in contact with the air, the color will be red.

It is very common for women using birth control pills (BCPs) to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in BCPs creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency--kind of like motor oil sludge.

The harder question would be why is your period suddenly tailing off with a prolonged, more scant flow. If you are using hormonal birth control (pill/patch/ring/shot/Mirena IUD) the usual answer would be the hormones in the birth control method. If you are not using hormonal birth control there are more numerous, possible explanations (eg fibroids of the uterus, polyps of the uterine lining, a change in ovulations. etc.).

Bottom line, if you are on hormonal birth control this may be within the range of normal.Yet, if it persists, a change in formulation of your birth control may be helpful. If you are not using hormonal birth control, and the prolongation persists, you should see your GYN or local family planning clinic for an evaluation.

Yours,
Jane


Helpful Tips

might be pregnant in 3 months rubella vaccination?
My wife is vaccinated rubella vaccine, doctor was note "she is not pregnant within 3 months". If she's pregnant in that time, what is ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.